How Can I Fix Hyperpigmentation from a Botched Microdermabrasion?

Yesterday I received a microdermabrasion treatment, as I had three times prior. This time was different, as it was quite painful, and I awoke this morning with brown painful marks on my cheeks which I am assuming are hyperpigmentation. What can I do to quickly reverse this damage? Thanks.

Doctor Answers (2)

Hyperpigmentation from Microdermabrasion

+1

Hyperpigmentation cannot occur within just one day. I suggest you call the office you received the microdermabrasion and see if anything was different this time, rather than the other three times. If different solutions or topicals were used this time, pre, during, or post treatment, you may be having a reaction to those.  In the meantime, apply sunscreen and even 1% hydrocortisone, available OTC, to the irritated areas after cool water, and that should calm down any redness you have currently. Call the office before you worry anymore.


Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Hyperpigmentation from Microdermabrasion

+1

It is much too soon for this to likely be hyperpigmentation from the dermabrasion treatment. Be extra careful to stay out of the sun and apply your sunscreen daily for the next few weeks. If the discoloration persists, one of the most effective ways to reverse hyperpigmentation is by using a combination of two prescription strength medications: 4% hydroquinone and tretinoin cream. Prescription strength 4% hydroquinone is better than any OTC product for lightening dark spots in the skin. Combining prescription-only tretinoin cream with hydroquinone will make it even more effective. I recommend the Obagi Nu-Derm System which uses both tretinoin cream and hydroquinone to visibly lighten age spots as well as the fine lines and wrinkles that are due to chronic sun exposure. The photos below show nice results achieved by a patient in our practice after only two months of treatment.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.